Is your pain reliever affecting your hearing?

Confession: I stash a bottle of ibuprofen at my desk at work, and I almost always have one in my purse. I do this for two reasons: 1) I get headaches, and 2) I’ve had knee pain since seventh grade, when I started running track. Most days my knees don’t bother me too much, but if I do a lot of walking or hiking (especially downhill), or if I go for a jog, I can really feel it.

But a recent study in the American Journal of Epidemiology has me re-thinking my current pain relief habits.

Here’s the gist: the authors of the study tracked the use of aspirin, ibuprofen, and acetaminophin in more than 60,000 women from 31 to 48 years old, comparing the frequency of their usage with their self-reported hearing loss. The result? Using ibuprofen or acetaminophen two or more days per week was linked with an increased risk of hearing loss in women. Aspirin use was not found to increase a woman’s risk of hearing loss.

So. For the short term, I’m switching to aspirin. And in the long term, I’m going to investigate some other, more natural methods of pain relief. (Here’s a great roundup of natural pain remedies from Prevention.)

Do you take pain relievers twice a week or more? What natural pain relievers work well for you? —Aleigh


(Image via Ky Olsen)

Related Posts Plugin for WordPress, Blogger...
This post was shared under Body, tagged , , , and has 1 comment

One Comment on Is your pain reliever affecting your hearing?

  1. Lindsey said on

    I have horrible hearing and had always heard that Vicodin (which I take sometimes for headaches) could cause hearing loss, but I always thought that was if you were taking a ton of it. I did not realize that something as simple as over-the-counter meds twice a week could cause hearing loss, too. Scary! Thanks for the list. Will look into these alternate remedies for sure.

    >> Reply

Leave a Reply

Your email address will not be published. Required fields are marked *